If cannabis is non-toxic is it possible to overdose on the herb?

You may be wondering, if cannabis is non-toxic is it possible to overdose on the herb?

The answer to this question is yes, it is possible to overdose on cannabis.

However, a cannabis overdose is not fatal like an alcohol or caffeine overdose.

No matter how much cannabis you consume, the herb does not suppress the respiratory system like many other substances.

With substances like alcohol, an overdose can cause the respiratory system to shut down and thereby prevent you from breathing. This is called central respiratory depression.

This suppression of the respiratory system can kill you or cause organ and brain damage.

Cannabis compounds, on the other hand, do not cause central respiratory depression when used on their own.

This means that you cannot fatally overdose on the herb.

Instead, a “cannabis overdose” may cause you to fall asleep or simply have an uncomfortable psychoactive experience.

While some people become so frightened that they prefer to get themselves to an emergency room, the negative side effects of consuming too much cannabis will usually dissipate within a few hours.

Overdoses are significantly more common with edible cannabis.

Edibles take longer for the body to metabolize, and the effects can take anywhere from 30 minutes to two hours to fully express.

Many consumers make the mistake of eating more edibles before the first two-hour window has passed.

When BOTH doses take effect, it may be significantly stronger than you had expected.

The edible cannabis experience is also stronger and longer lasting than the inhaled experience.

When trying edibles for the first time, it is highly recommended to start with half of a dose and work up two hours after your first treat.

Consuming too much psychoactive cannabis can create temporary discomfort.

It’s helpful to understand that cannabis is classified as a biphasic substance.

This means if you take too much, it could have the opposite effect of what you intended.

For example, if you take cannabis to help with a bout of nausea – too much could actually make you more nauseous.

However, the effects of a “cannabis overdose” are typically manageable so long as you maintain a calm mindset and get yourself to a comfortable environment.

Here are five possible side effects of a “cannabis overdose”

Fatigue

Eating too much of an edible or inhaling too much cannabis can make you very sleepy.

In fact, if you accidentally overdose on the herb one of the primary side effects is sleep.

This is a good thing since sleeping off the effects of the herb can save you from some of the more uncomfortable traits of a cannabis overdose, like anxiety and paranoia.

Paranoia

Paranoia and anxiety are perhaps the most debilitating outcomes of a cannabis overdose.

While cannabis is non-toxic and will not cause serious or lasting harm, it’s not uncommon for consumers to think that the problem is more severe than the reality.

This is because excess THC can trigger anxiety and paranoia in some people.

In high doses, THC can trigger panic attacks.

During a panic attack, cannabis-induced or not, it is not uncommon for people think that they are dying or having a heart attack.

This can be very uncomfortable and frightening to some people.

Should this happen, it is important to safely get yourself to a calm and quiet place where you can rest and get some sleep.

It is also important to recognize that you may be having a panic attack.

Practicing some deep breathing and focusing on calming your thoughts can help you cope with the situation.

Rapid heartbeat

For some people, especially new consumers, cannabis can cause a rapid heartbeat.

These effects often go away with tolerance, though it is important for those with heart conditions to monitor their heart rate after consuming the herb.

This rapid heart beat can aggravate anxiety or perhaps stimulate a panic attack in some consumers.

Heart rate slows down significantly within one hour or so after inhaling the herb and returns to normal within two hours.

Decreased blood pressure

THC can cause a drop in blood pressure.

This is the reason why cannabis causes the blood vessels in the eyes to dilate and turn red.

With tolerance, the herb’s effect on blood pressure decreases.

However, taking a dose of cannabis that is too high can exaggerate this side effect.

Skewed movement

Some substances, like alcohol, can severely impair motor control such as your ability to walk and stand correctly.

A cannabis overdose can also skew your movement, though to nowhere near the same extent as other substances.

Slumping more and changes in your walking gait can occur.

The sensations of movement may also feel different than normal, which may cause you to move your body in odds ways.

The active compounds in cannabis also affect parts of the brain that influence motor control, which can make you feel less coordinated.

Household Solutions

Water Drink plenty of water slowly and deliberately. This will help combat your dry mouth and hopefully give you something to focus on to pass the time. Other liquids should be avoided, especially anything with caffeine or alcohol.

Peppercorns Different people react differently to the smell and/or taste of peppercorns. They are credited by some to help alleviate anxiety. If you have never tried them, it is worth a shot. There are also black pepper essential oils available that can be used in conjunction or instead of the peppercorns.

Some people further suggest adding pepper to lemon water. This is thought to work as they share some of the same terpenes as cannabis.

Relax This is probably much easier said than done and is likely more effective if someone is with you to remind you to relax, but deep breaths or other breathing exercises coupled with attempts at rest will help to make the situation more tolerable.

If you are lucky enough to fall asleep, this will only help to shorten the time of perceived discomfort. A shower or bath can help to relax you as well if you are unable to fall asleep.

Go for a Walk This seems counter intuitive when coupled with the suggestion to relax, but if you cannot relax after trying the above, then taking a walk may be the best way for you to cope with it. This is another time that having a friend with you is a good idea so that you don’t have to do the navigating. The fresh air will be good for your head as well. Upon the return from your walk, you can then re-attempt any or all of the above.

Any other activity that you enjoy or think that you will enjoy is worth trying if it helps to take your mind off of your high.

Commercial Solutions

CBD  If you have access to cannabidiol it will help to counteract the anxiety and paranoia that too much THC can cause. A product on the market known as CannaRelief, sold by CannaSafety, in various strengths and formulations is a CBD product that has been designed to help reduce the discomfort associated with a cannabis overdose.

Ibuprofen Some research suggests that taking ibuprofen can lessen the effects of an overdose. While it does not seem to work for all who use it, it may work for you—even if it’s just as a placebo.

Anti-anxiety medications Let me start this by saying no one should get their medical advice from anyone other than a licensed professional. The use of anti-anxiety medication coupled with an overdose of THC has mixed results. It may be prescribed in a medical setting to try and calm the individual down in a setting where heart and breathing rate can be monitored.

For other individuals, the combination can be dangerous, so the two should not be mixed without a full understanding of the particular drug interactions and side effects possible.

Leave a Reply

Your email address will not be published. Required fields are marked *